Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Elko, NV

August 15, 2018Nye County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 15, 2018, 2:25 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 2:25 PM PDT (21:25 UTC)
Expired
Aug 15, 2018, 5:30 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

The radar

The Elko radar (KLRX), 204 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2827 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WGUS55 KLKN 152125
FFWLKN
NVC023-160030-
/O.NEW.KLKN.FF.W.0025.180815T2125Z-180816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
225 PM PDT WED AUG 15 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northeastern Nye County in south central Nevada...

* Until 530 PM PDT.

* At 223 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern
  Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Water can move far distances from the 
source thunderstorms in normaly dry washes. Muddy flood water can 
hide debris and be more dangerous than it appears.

&&

LAT...LON 3895 11608 3913 11605 3913 11584 3910 11578
      3892 11581

$$

SH
2 follow-up statements
303 
WGUS75 KLKN 152237
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
337 PM PDT WED AUG 15 2018

NVC023-160030-
/O.CON.KLKN.FF.W.0025.000000T0000Z-180816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
337 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
NORTHEASTERN NYE COUNTY...

At 337 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected.

Flash flooding will remain over mainly rural areas of northeastern
Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3895 11608 3913 11605 3913 11584 3910 11578
      3892 11581

$$

SH
767 
WGUS75 KLKN 160037
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
537 PM PDT WED AUG 15 2018

NVC023-160047-
/O.EXP.KLKN.FF.W.0025.000000T0000Z-180816T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nye NV-
537 PM PDT WED AUG 15 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN NYE COUNTY HAS EXPIRED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3895 11608 3913 11605 3913 11584 3910 11578
      3892 11581

$$

LW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:57 PM PDT, 28 minutes earlier.

Area forecast discussion, Aug 15, 1:57 PM PDT, 28 minutes before
Area Forecast Discussion
National Weather Service Elko NV
157 PM PDT Wed Aug 15 2018

.SYNOPSIS...Active weather continues through most of the week
with thunderstorm chances each day...and in some case nighttime
ones, too. Although still warm, high temperatures will be cooler
than last week. Some storms in central and eastern Nevada could
produce localized flooding.

&&

.SHORT TERM...Tonight through Friday.

Forecast models in line with current situation as best CAPE
extends from around northwest Nye County, northeast through
northeast White Pine County. Storms in this area are significantly
strong, to near severe. Further north, instability is lower, but
moisture is concentrated and rain processes are more organized so
localized flooding is more likely than near severe.

This situation will keep going through the short term with
different configurations on the locations, timing, and strength of
convection.

Temps warm but lower than recently.

.LONG TERM...Friday night through next Tuesday.

Synoptics: Low pressure trof moving through Idaho will drag a
cold front through Nevada on Friday evening/night which will
quickly be followed by ridging on Saturday. The axis for this
ridge looks to set up near Utah, as low pressure hangs out in the
vicinity of the Washington/Oregon coast, placing northern Nevada
in a west to southwest flow.

Forecast thoughts:

Friday evening/night: The cold front will generate thunderstorms
in eastern Nevada, diminishing overnight.

The weekend: Dry and stable all areas with the ridge moving
through. Temperatures "cooler" behind the cold front Saturday,
though still above normal in the mid 80's to the lower 90's in the
warmest valleys. Sunday warms about 3-5 degrees.

Monday/Tuesday: Monsoon moisture may be able to make its way back
into central Nevada. Forecast confidence is low at this time,
though Tuesday looks a little better for this. Northern Nevada
would stay dry in the westerly flow. High temperatures in the
upper 80's to mid 90's with lows in the 50's.

&&

.AVIATION...VFR conditions expected over the next 24 hours. A
thunderstorm could occur at any station this afternoon and
evening, with possible outflow winds up to around 30 kts. Thursday
afternoon could see TS once again in VC of KEKO and KELY.

&&

.FIRE WEATHER... All fire warnings have expired and NOT...
repeat NOT...re-issued. Moisture inflow has increased into
central, eastern, and northeastern Nevada. Less so in northwest
Nevada but still more moist there than recently. Thunderstorms are
possible in all zones, with strong to near severe storms in zones
455, 454, and 457. Zones 467, 468, 469, and 470 will have more
wet storms but especially in zones 469 and 470. With storms being
pretty slow moving, expect isolated heavy rain and possible local
flooding, especially on burn areas.

Winds will be on the light side with afternoon gusts in the more
sunny areas. Temps on the warm side, but cooler than recently.
RH's recover better in central and eastern Nevada than in zone
467, but still better there than recently. Min RH's still in the
teens and 20s, generally.

&&

.HYDROLOGY...Not expecting river flooding by any means, but
moderate moisture inflow into the central and eastern portions of
Nevada is driving strong storms with isolated heavy rains. Small
creeks and normally dry washes  could easily rise to bankfull
briefly and suddenly. This situation will continue for a few days.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/90/90/98/98

In the hours before

Special weather statement, Aug 15, 12:56 PM PDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Elko NV
1256 PM PDT WED AUG 15 2018

NVZ035-037-041-152045-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
1256 PM PDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE...WEST CENTRAL
WHITE PINE AND SOUTH CENTRAL EUREKA COUNTIES UNTIL 145 PM PDT...

At 1256 PM PDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Pinto Summit, moving east northeast at 10 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Nye...west central White Pine and south central Eureka Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3901 11608 3919 11623 3935 11586 3910 11573
TIME...MOT...LOC 1956Z 242DEG 13KT 3913 11605

CS
Special weather statement, Aug 15, 1:08 PM PDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Elko NV
108 PM PDT WED AUG 15 2018

NVZ035-037-152100-
Southern Lander County and Southern Eureka County NV-
White Pine County NV-
108 PM PDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHITE PINE AND
SOUTHEASTERN EUREKA COUNTIES UNTIL 200 PM PDT...

At 107 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Pinto Summit, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of western White Pine
and southeastern Eureka Counties.

LAT...LON 3919 11622 3930 11633 3954 11607 3934 11585
TIME...MOT...LOC 2007Z 230DEG 11KT 3929 11620

SH
Special weather statement, Aug 15, 1:27 PM PDT, 58 minutes before
Special Weather Statement
National Weather Service Elko NV
127 PM PDT WED AUG 15 2018

NVZ037-152115-
Southern Lander County and Southern Eureka County NV-
127 PM PDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA COUNTY UNTIL
215 PM PDT...

At 127 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Hickison Summit, moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Eureka
County but can impact Highway 50.

LAT...LON 3940 11642 3948 11649 3966 11624 3948 11610
TIME...MOT...LOC 2027Z 244DEG 15KT 3947 11639

SH
Special weather statement, Aug 15, 1:49 PM PDT, 36 minutes before
Special Weather Statement
National Weather Service Elko NV
149 PM PDT WED AUG 15 2018

NVZ037-152130-
Southern Lander County and Southern Eureka County NV-
149 PM PDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
230 PM PDT...

At 149 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Kingston, moving east at 5 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Lander County.

LAT...LON 3927 11736 3937 11737 3945 11717 3927 11711
TIME...MOT...LOC 2049Z 255DEG 5KT 3933 11729

SH
Special weather statement, Aug 15, 2:05 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Elko NV
205 PM PDT WED AUG 15 2018

NVZ035-037-041-152145-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
205 PM PDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE...SOUTHWESTERN
WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 245 PM PDT...

At 204 PM PDT, Doppler radar was tracking strong thunderstorms 10
miles west of Duckwater, moving northeast at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

These storms will remain over mainly rural areas of north central
Nye...southwestern White Pine and southeastern Eureka Counties.

LAT...LON 3871 11592 3870 11627 3917 11592 3904 11564
TIME...MOT...LOC 2104Z 208DEG 16KT 3887 11590

SH
Special weather statement, Aug 15, 2:16 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Elko NV
216 PM PDT WED AUG 15 2018

NVZ037-152200-
Southern Lander County and Southern Eureka County NV-
216 PM PDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER AND SOUTHERN
EUREKA COUNTIES UNTIL 300 PM PDT...

At 215 PM PDT, Doppler radar was tracking a series of strong
thunderstorms near Diamond Valley, moving east at 15 mph.

Wind gusts 40 to 50 mph will be possible with these storms.

Locations impacted include...
Diamond Valley and Garden Pass.

LAT...LON 3956 11659 3976 11660 3992 11591 3965 11584
TIME...MOT...LOC 2115Z 249DEG 11KT 3969 11618

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 11:52 AM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Aug 15, 11:58 AM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 15, 12:51 PM PDTSpecial Weather StatementLKN39 min
Aug 15, 12:56 PM PDTSpecial Weather StatementLKN49 min
Aug 15, 1:08 PM PDTSpecial Weather StatementLKN52 min
Aug 15, 1:11 PM PDTAreal Flood AdvisoryLKNElko, White Pine3 hr
Aug 15, 1:27 PM PDTSpecial Weather StatementLKNEureka48 min
Aug 15, 1:46 PM PDTAreal Flood AdvisoryLKNEureka, Lander, Nye, White Pine3 hr
Aug 15, 1:49 PM PDTSpecial Weather StatementLKN41 min
Aug 15, 2:05 PM PDTSpecial Weather StatementLKN40 min
Aug 15, 2:16 PM PDTSpecial Weather StatementLKNEureka44 min
Aug 15, 2:29 PM PDTSpecial Weather StatementLKN46 min
Aug 15, 2:38 PM PDTSpecial Weather StatementLKN52 min
Aug 15, 2:50 PM PDTAreal Flood AdvisoryLKNLander3 hr
Aug 15, 2:51 PM PDTSpecial Weather StatementLKNLander39 min
Aug 15, 2:52 PM PDTSpecial Weather StatementLKN38 min
Aug 15, 2:54 PM PDTSpecial Weather StatementLKN51 min
Aug 15, 3:19 PM PDTAreal Flood AdvisoryLKNEureka, Lander2 hr
Aug 15, 4:00 PM PDTSpecial Weather StatementLKNLander45 min
Aug 15, 4:44 PM PDTSpecial Weather StatementLKN46 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.